ESPE Abstracts (2015) 84 P-3-1015

Reversible GH Excess in Two Girls with Neurofibromatosis Type 1 and Optic Pathway Glioma

Ilaria Sani, Patrizia Bruzzi & Assunta Albanese


Pediatric Department, Royal Marsden NHS Foundation Trust, London, UK


Background: 12 cases of neurofibromatosis type 1 (NF-1) children with optic pathway glioma (OPG) and GH excess (GHE) are reported to-date. The aetiology of GHE is unknown. We describe two NF-1 girls and OPG with reversible GHE. The diagnosis of GHE was established from auxological data, high IGF1 and lack of GH suppression during an oral glucose tolerance test (OGTT). Our aim is to increase awareness of GHE in NF-1 children with OPG and help its management.

Case presentation: Case1: A tall, obese and pre-pubertal 6.9 years girl with NF1 and treated OPG was found to have GHE. She started SSa and her growth decelerated and IGF1 normalised. At 7.8 years she developed central precocious puberty (CPP), which was suppressed with GnRHa. At 10.2 years she had acute pancreatitis and SSa was stopped. Off SSa, IGF1, GH profile and growth velocity remained normal. GnRHa was stopped at 13.5 years with menarche at 14.3. Final height was −0.6 S.D., BMI +1.8 S.D.. She developed type2 diabetes at 15.5 years. IGF1 remains normal 8.2 years after stopping SSa. Case 2: An obese, tall, 7.4 years girl with NF-1 treated for CPP with GnRHa after completing chemotherapy for OPG continued to grow at a faster rate despite clinical and biochemical pubertal suppression. IGF1 was high and GHE was proven on an OGTT. She started SSa at 8.9 years which normalized her growth rate and IGF1. Because of the clinical history of case1, at 12.8 years SSa was stopped and GHE reassessed. IGF1 remained normal with GH suppression on OGTT at 2.8 years follow-up. At 11 years GnRHa was stopped but subsequently she developed hypogonadotropic hypogonadism and started on HRT. She remained obese (BMI 2.6 S.D.), final height +0.9 S.D.

Conclusion: GHE in NF-1 with OPG can be reversed and only short term SSa therapy might be needed, reducing patient discomfort/cost/potential side effects. The aetiology remains unknown but its course suggests a hypothalamic dysfunction.

Article tools

My recent searches

No recent searches.